I am 42 (male) was diagnosed with chronic iritis in one eye 10 years ago and have been unable to be off of steroid eye drops ever since since the iritis returns back within a few days/weeks of being weaned off the drops. The iritis symptoms are always high/very high elevated IOP in the eye, the doc had termed this Possner Schossman syndrome.
The way I recognized high eye pressure was seeing flashing starlight in a central spot in my right eye that was in sync with my heart beat whenever the pressure was high. I could replicate the heart beat flashing starlight by artificially increasing pressure in that eye e.g. by pressing a finger on the eye side, or getting up suddenly, or cough hard etc. Doing the same in the other eye not affected by iritis does not produce the flashing light. My BP is normal.
Of late, even with eye drops, my pressure seems to be around 22 or 23, even though the doc now could not find inflammation. Even more troubling, I now see the flashing heartbeat in that eye almost ALL the time. Dilated exam suggests the optic nerve is healthy and a few years ago, specialized tests by a retina specialist suggested the retina was healthy. Since the eye pressure used to go down only with steroid drops after the inflammation subsided, I am not on any glaucoma medication. The steriods though have taken a toll and a cataract is forming in BOTH eyes.
This has me concerned what exactly is causing the flashing heartbeat in the eye? The only thing I can associate is high IOP, but is that pressure causing blood vessels circulation problems, or optic nerve damage? Also, any way of getting rid of chronic iritis?
Am not getting any of these answers even from specialists, so hoping someone here has gone through this before!
Thanks Dr. Timothy. Isn't MS usually associated with numbness/tingling etc? I had a few instances of minor tingling once in a few years but nothing of any significance. I did go through a battery of tests for thyroid etc when the issue started 10 yrs ago. It did show some thyroid markers but nothing that the docs found needed treatment. There was recent studies showing hpylori causing flare ups and that was found positive and treated but the iritis still persisted.
The iritis specialist suspects herpes simplex causing the iritis but he mentioned there is no way to be 100% certain short of poking needles in the eye for a sample. He did put me on acyclovir but that did not help prevent flare ups so I chose to stay on the drops and not oral meds. Right now my main concern is the flashing lights root cause just to rule out anything more serious.
Is neuro Opthalmologist different from other Opthalmology practices?
Uthoff's phenomenon is part of MS, but actually doesn't sound like what's going on with you. Neuro-ophthalmologist is an Ophthalmologist who went on to do further training in Neuro.
Timothy D. McGarity, M.D.
Copyright 1994-2018MedHelp.All rights reserved. MedHelp is a division of Vitals Consumer Services, LLC.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. MedHelp is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.